Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Phoenix, AZ

March 12, 2020Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Mar 12, 2020, 1:32 PM PDT for Riverside County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2020, 1:32 PM PDT (20:32 UTC)
Expired
Mar 12, 2020, 5:30 PM PDT
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WGUS55 KPSR 122032
FFWPSR
CAC065-130030-
/O.NEW.KPSR.FF.W.0003.200312T2032Z-200313T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
132 PM PDT Thu Mar 12 2020

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 530 PM PDT.

* At 131 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Box Canyon Road and North Shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3380 11596 3366 11568 3342 11582 3343 11585
      3352 11595 3368 11595 3373 11594 3375 11598
      3377 11598

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
2 follow-up statements
242 
WGUS75 KPSR 122243
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
343 PM PDT Thu Mar 12 2020

CAC065-130030-
/O.CON.KPSR.FF.W.0003.000000T0000Z-200313T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
343 PM PDT Thu Mar 12 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
RIVERSIDE COUNTY...

At 343 PM PDT, law enforcement reported minor flooding occurring 
along Box Canyon Road. 

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Law enforcement.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Chiriaco Summit and North Shore. 

Affected washes and roadways include Cottonwood Springs Road south
entrance JTNP and Box Canyon Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3380 11596 3366 11568 3342 11582 3343 11585
      3352 11595 3368 11595 3373 11594 3375 11598
      3377 11598

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

18
052 
WGUS75 KPSR 130026
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
526 PM PDT Thu Mar 12 2020

CAC065-130036-
/O.EXP.KPSR.FF.W.0003.000000T0000Z-200313T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
526 PM PDT Thu Mar 12 2020

...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY WILL EXPIRE AT 530 PM
PDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3380 11596 3366 11568 3342 11582 3343 11585
      3352 11595 3368 11595 3373 11594 3375 11598
      3377 11598

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 1:29 PM PDT, 3 minutes earlier.

Area forecast discussion, Mar 12, 1:29 PM PDT, 3 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
129 PM MST Thu Mar 12 2020

.SYNOPSIS...
A slow moving and wet storm system will bring widespread showers
and thunderstorms into tonight with showers. Showers will linger
across much of Arizona on Friday. After a brief dry period this
weekend, another colder but not as wet storm system is expected
toward the middle of next week.

&&

.DISCUSSION...
Not much change in forecast thinking for the current system
impacting the region. GOES-17 water vapor imagery indicated the
center of the upper level low is finally progressing eastward, now
approaching the coast of the baja peninsula. Increasingly
diffluent flow ahead of the low, over an airmass of record high
PWAT values (1.2" observed at Yuma this morning, essentially at
record levels for the winter months), is allowing for widespread
showers to continually develop. A notable short wave in the moist
southwest flow is evident due to a developing baroclinic leaf. The
low should continue to progress through the region tonight as it
is nudged onward by a developing upstream anticyclone and and
pulled a bit by a jet streak moving through the Interior West.

Short-term, high-res convective allowing models continue to show
showers and storms increasing in coverage and intensity this
afternoon across southeast California, with a second round across
south-central Arizona (including Phoenix) this evening. The
coverage/intensity along with continued upslope southeasterly
flow in Imperial, eastern Riverside, Yuma, and La Paz counties
will likely lead to areas of flooding/flash flooding.
Precipitation amounts over the past 6-12 hours are on the order of
0.25-0.75". Additional precipitation from the HREF mean for this
area should be 0.5-1.5" with potential for localized 3". For this
reason, WPC earlier upgraded the area to a Moderate risk of
flooding on the Day 1 Excessive Rainfall Outlook. A Flash Flood
Watch remains in effect for this area through 11 AM Friday (as
runoff issues continue into the morning).

For south-central Arizona, including the Phoenix area and into
southern Gila County, rainfall will become more of an issue as the
afternoon and in particular evening unfold. Additional rainfall
of 0.5-1.0" is likely with potential for localized 3", especially
in upslope areas of northern Maricopa County and toward the Four
Peaks area. Saturated ground conditions from rains earlier in the
week will mean washes and creeks will quickly respond to this next
round. Flooding/flash flooding will become a significant concern
as the evening wears on. A Flash Flood Watch will remain in effect
through 5 PM Friday (as runoff conditions continue).

We can't rule out the threat of other modes of severe weather as
well for all areas - lightning of course with thunderstorms, but
hail as well with the steepening mid-level lapse rates. Enough
shear will be in place for a few of the storms to show rotating
characteristics, supporting stronger updrafts. Should a storm
becoming rooted in the boundary layer, a tornado or two will
become possible.

A rapid decrease in shower activity will take hold over our
western CWA by Friday, but conditions will be slow to improve for
Maricopa/Pinal/Gila counties. Precipitation chances will remain
quite high in this area for Friday due to remaining high moisture
levels and some mid-level instability, but actual additional rain
amounts should be fairly light (0.10-0.25").

The synoptic pattern Saturday through Wednesday will feature
anomalously strong anti-cyclones anchored over the Southeast US
and Gulf of Alaska. Between them, a closed (currently off the
coast of British Columbia) will deepen and gradually move toward
the Southwest US. Ensembles are showing fairly good agreement with
the timing, track, and overall intensity of this system. Ahead of
the system, persistent southwest flow will promote warming
temperatures, with widespread 70s (60s at higher elevations)
Saturday into Tuesday. Spread on temperatures is fairly tight
Sat-Tue, leading to above average confidence.

By Wednesday, our forecast area will begin to feel the influence
of this system as it moves across the region. Broad upper level
diffluence and isentropic/orographic lift will promote
precipitation development. Right now moisture availability looks
to be on the lower end, with GEFS members ranging from 0.4-0.7
inches (mean 0.5). While that would perhaps point to lower QPF
values, the system will be quite a bit colder, with 700 mb
temperatures forecast to be below the 10th percentile for mid/late
March. Given a colder airmass, precipitation processes and
forcing could compensate for the lower moisture content. The
current forecast leveraging WPC guidance indicates roughly half an
inch of precipitation for the Phoenix area. However, it is noted
that the latest NBM runs are wetter, with a 5% chance for 1.00"+.

&&

.AVIATION...Updated at 1750Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Steady stream of extremely moist air continues to aim into central
Arizona this afternoon. A larger storm system that has been
sitting off the California coast the past several days will
finally beginning moving eastward this afternoon. Showers will
redevelop this afternoon across the Phoenix area, with strong
embedded thunderstorms possible this evening. Higher vsby/cigs
early this afternoon will come back down starting 22Z and remain
low during an active evening. Gradual improvement expected
overnight, though lower ceilings will remain into Friday. Winds
will generally be out of the southeast through this afternoon,
swing to the southwest this evening with heavier shower/storm
activity, then gradually back to the southeast overnight. Storms
could bring variable gusty winds.

Southeast California/Southwest Arizona including KIPL and KBLH:

Widespread showers with low cigs/vsby will continue through the
afternoon. Thunderstorms will develop as well, bringing the threat
of variable gusty winds. Conditions will begin to improve after
01-02Z this evening as the overall storm system begins to move to
the northeast.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Drier conditions will move in during the weekend before more
unsettled weather is expected into the middle part of next week.
Humidity levels will stay elevated through the period with minimum
readings generally 25-40%. High temperatures will stay near or a
bit below seasonal normals through the weekend with well below
normal temperatures likely by the middle of next week. Winds will
be breezy at times through much of the period, especially during
the daytime hours. Gusts will mostly reach into the 20-25 mph
range.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Friday afternoon for AZZ534-537>560-
     562-563.

     Flash Flood Watch through Friday morning for AZZ530>533-536.

CA...Flash Flood Watch through Friday morning for CAZ560>570.

&&

DISCUSSION...Iniguez
AVIATION...Iniguez
FIRE WEATHER...Kuhlman

In the hours before

Local storm report, Mar 12, 10:24 AM PDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1024 AM MST THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      1 ENE WITTMANN          33.78N 112.51W
03/12/2020                   MARICOPA           AZ   PUBLIC

            CITY OF SURPRISE REPORTED THAT DOVE VALLEY
            RD. WAS CLOSED DUE TO DEBRIS. THE CLOSURE IS
            BETWEEN 203RD AVE. AND 211TH AVE.

&&

BH
Special weather statement, Mar 12, 1:27 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
127 PM PDT Thu Mar 12 2020

CAZ560-561-568-122115-
Chiriaco Summit CA-Joshua Tree NP East CA-Joshua Tree NP West CA-
127 PM PDT Thu Mar 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 215 PM
PDT...

At 127 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Cottonwood Visitor Center, or 11 miles west of Chiriaco
Summit, moving north at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Riverside County.
This includes CA Interstate 10 between mile markers 74 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3394 11579 3363 11581 3361 11593 3364 11596
      3373 11594 3374 11600 3383 11612 3384 11612
TIME...MOT...LOC 2027Z 166DEG 19KT 3371 11591

Feldkircher

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 7:02 AM PDTAreal Flood AdvisoryPSRImperial3 hr
Mar 12, 1:27 PM PDTSpecial Weather StatementPSRRiverside48 min
Mar 12, 2:45 PM PDTFlash Flood Warning Considerable damage threatPSRImperial, Riverside4 hr
Mar 12, 2:57 PM PDTSpecial Weather StatementPSRImperial48 min
Mar 12, 3:19 PM PDTSevere Thunderstorm WarningPSRImperial26 min
Mar 12, 3:42 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside4 hr
Mar 12, 4:10 PM PDTSpecial Weather StatementPSRImperial35 min
Mar 12, 4:23 PM PDTFlash Flood Warning Considerable damage threatPSRImperial, Riverside4 hr
Mar 12, 4:42 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside4 hr
Mar 12, 4:53 PM PDTSpecial Weather StatementPSRImperial52 min

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.